FDA issues new warning following Springfield girl's death after taking antibiotic
A young girl from Springfield had lung failure shortly after taking a very common antibiotic, Bactrim. Since then, the FDA is issuing a new warning of acute respiratory failure associated with that drug, which some patients believe caused death.
After being prescribed Bactrim for a scalp infection, Abigail Caldwell, 10, of Springfield, suffered severe respiratory failure and later died in the hospital.
She became part of a nationwide study to determine if Bactrim could be to blame.
It's not very often that an old drug-- one on the market for 45 years-- gets a new warning put out by the FDA, with such serious potential risk.
But a grieving mom, who is also a nurse, Aimee Caldwell, says she is thankful that others might now get the warning that she never did.
"They tested her for everything. No bacteria, no viral, no fungus," explained Aimee of her daughter's illness.
In only 19 days last year, Abigail went from a perfectly healthy 10 year old to her grave. Now Aimee wonders if the popular drug Bactrim had something to do with it.
"When your child dies that's bad enough, but then to not know why was just another layer of agony."
Fast forward 18 months after Abigail's death, and Bactrim has a new, and serious warning attached to it.
"It is the acute respiratory failure. That has not been common in the practice of pharmacy where physicians and the healthcare system and pharmacist involved, we have become aware of that until now," said pharmacist Dr. Miguel Nunez, RPh. He says the entire healthcare system should take note.
"I have been a pharmacist for 32 years and I have not come across the severe risk of using and taking Bactrim," Nunez explained.
He says in the last four months or so, four dozen medications have new findings, but this one is surprising.
"It causing the acute respiratory failure is brand new, yes."
Aimee's goal is to make sure every every pharmacist, every doctor, every patient and every parent is well aware.
"They worked from the education that they had and so I am trying to give more education so that if another mom calls a doctor's office and their kid had been on Bactrim, and they have a fever, that this time instead of being pushed off, it will be taken seriously and we don't know, but let's stop the Bactrim and start something else," Aimee said.
Abigail's case is one of now over 30 patients total who have had severe side effects after taking Bactrim, or even death, and have contacted a doctor in Kansas City who has been investigating if there is a possible link.